Hail, Carroll
- When
- September 23, 11:34 AM CST
- Where
- Carroll County, 3.38 mi WSW of Halbur
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.980, -95.030
Report from mPING of quarter (1 inch) hail.
A cold front with an associated surface low pressure system pushed into the state on the afternoon of September 23rd. Favorable instability and bulk shear present in the atmosphere allowed for strong to severe storms, which produced some sub-severe to severe hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front with an associated surface low pressure system pushed into the state on the afternoon of September 23rd. Favorable instability and bulk shear present in the atmosphere allowed for strong to severe storms, which produced some sub-severe to severe hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 23, 11:21 AM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1221 PM CDT Sat Sep 23 2023 ...Updated for the 18z Aviation Discussion... .DISCUSSION.../Today through Friday/ Issued at 421 AM CDT Sat Sep 23 2023 Key Messages: - Patchy fog N of Highway 30 this morning - A few storms possible across N Iowa this morning - Severe thunderstorms possible this afternoon/evening - Heavy rain...best chance along I-35 corridor Early morning fog north of Highway 30 will persist through shortly after daybreak before better mixing dissolves. Otherwise, a few showers and non-severe thunderstorms possible across northern Iowa this morning. Thereafter, attention shifts to severe thunderstorm potential this afternoon. On early morning satellite, easily discerned upper-low evident spinning across eastern Wyoming will be the catalyst for thunderstorm activity later today. The reflected attendant surface front and strengthening LLJ blossoming severe-warned convection across west-central Nebraska at the time of this issuance. Models are similar in tracking this upper-low through South Dakota today. Meanwhile, the surface low pressure will accelerate northeast from W Kansas to near ND/SD/MN by tonight as the system begins to occlude. As it does, a strengthening LLJ will precede the approaching cold front, and will be positioned near the MO River by midday. 06Z NAM and RAP points to the potential for weak pre-frontal convection across central IA during the morning within belt of strengthening LLJ, but thats in no way a unanimous solution amongst the CAMs; and even so, it would be weak should it occur. The one thing that it could do is delay insolation/destabilization tho, thus effectively delaying cap erosion & convection initiation. More organized convection will await the surface cold front, which will move into western portions of the CWA early this afternoon. This will provide the lift necessary for convection to develop and organize, progressing thru the rest of central Iowa during the late afternoon and evening. 1-4P is the most likely timing of convection initiation across western half of the CWA (earlier in the window with less morning clouds; later w/ more). Onto the severe threat. Ribbon of enhanced instability (SBCAPE of 1000-2000 j/kg) will exist prefrontal as the warm front races from south to north. Meanwhile, strengthening low and mid-level flow will push deep-layer shear above 40 knots. Both sufficient for supercells and severe hail and winds. Isolated tornado threat also a possibility, especially if areas of backed surface flow can be realized (best chance across northern Iowa, but possible anywhere with boundary interaction). LCLs are higher than optimal though (4-5kft), which may help mitigate a greater tornado threat. Discrete convection early will become more linear with time late in the afternoon and especially evening, with severe potential waning by late evening. PWATs values of 1.5-2.0" this afternoon/evening suggest efficient rainers are good bet. Dry antecedent conditions certainly help mitigate any widespread flood threat. Will need to keep a close on urban areas and any areas that may have recurring storms, however. Thunderstorms push east of the CWA this evening, returning conditions to a drier and more seasonal temperatures for Sun-Wed, followed by a warming trend for Thu-Fri. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1221 PM CDT Sat Sep 23 2023 Primary concern for aviation interests will be periodic thunderstorms moving across the area this afternoon and evening. Have taken best estimate of timing worst impacts at each terminals for the 18Z TAFs, but amendments are likely. Once the storms clear out this evening/tonight, generally VFR conditions should prevail, but there is some potential for MVFR ceilings and possibly LLWS at times early Sunday morning. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Hahn AVIATION...Lee
Hazardous Weather Outlook National Weather Service Des Moines IA 435 AM CDT Sat Sep 23 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-240945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 435 AM CDT Sat Sep 23 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms will be likely in western Iowa on Saturday afternoon and spread into central Iowa by the evening, persisting into Saturday night. There is a slight risk of severe weather, mainly over about the western half of Iowa Saturday afternoon and evening. Strong wind gusts and hail are the main hazards, with a few tornadoes possible at times. A heavy rainfall threat will also exist from late Saturday into Saturday night, however, the overall threat of flooding is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few weaker storms are possible mainly across eastern Iowa Sunday with the departing cold front. Otherwise low chances for showers and a weak storm remain into early next week largely across eastern Iowa. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
The Des Moines radar (KDMX), 112 km away, was scanning. The volume nearest the first event began at 17:33 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Report from mPING of quarter (1 inch) hail.
Delayed report of damage to an outbuilding. Time of damage was estimated from radar.
Pea to nickel size hail located one mile west of New Virginia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140182, 1140183, 1140184.